Missouri, 2021Damaging Winds in Missouri, December 15, 2021
December 15, 2021 · NWS LSX · 3 events in 3 counties and zones
A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 15, 6:08 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Dec 15, 6:08 PM CST, 2 hours 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
608 PM CST Wed Dec 15 2021
.SHORT TERM... (Through Late Thursday Night)
Issued at 244 PM CST Wed Dec 15 2021
Regional analysis shows a strong ridge holding steady over the
eastern seaboard with a rapidly deepening surface low over
portions of north-central Nebraska. Between the two is a
tightening pressure gradient that has led to increase surface wind
with gusts that have exceed 20 knots this afternoon. Over the last
hour, satellite imagery has shown a general decay with breaks in
the broken/overcast cloud deck over central MO. While the entire
area has felt well-above-normal temperatures, record-breaking
warmth has result from central MO into west-central IL. As a
result, better mixing has begun to introduce 35+ kt gusts around
Jefferson City and Columbia through the mid-afternoon.
As the surface low continues to strengthen and track northeast
from the central plains into the Upper Midwest, greater wind gust
potential will lean eastward with latest hi-res guidance being the
most bullish on max gusts approach 40 knots across much of the
area between 00z and 08z. Therefore, the wind advisory remains in
effect through the entire CWA.
Showers and thunderstorm currently running along the front over
the plains will continue to track east into late this evening.
While there is a severe threat over the plains and especially
Iowa, where the better lift will reside, instability wanes to the
south. Additionally, flow begins to parallel the front with
convective activity becoming more linear as it enter western
Missouri. So, while the typical severe convection isn't expected
(covered by SPC marginal), locally damaging winds will still be
possible just ahead and immediately along the front. Showers and
potentially a few low-topped thunderstorms will be enough the
carry 50-60+ knot winds down from aloft, which extend all the way
down to around 2,000 feet. This potential is greatest through
northeast MO and west-central IL between 02z and 05z.
As the front progresses southeast after midnight and into early
Thursday morning, showers will continue to exhibit localized
higher wind potential. However, instability will continue to
erode with eastward movement, along with the magnitude of the wind
potential as the mid-level wind field decreases from northwest to
southeast. Much of the activity should push southeast of the STL
metro area with lingering post-frontal precipitation potential
over portions of southeast MO and southwest IL through mid-to-late
morning.
Expect improvement through the day Thursday with gusts dropping
off fairly quickly behind the front. Despite the day starting out
very mild for most areas, this will be shunted south with cold air
advection through Thursday afternoon. Aside from slight chances
lingering around the stalling front to the south, much of the area
will remain dry through Thursday night with near normal
temperatures.
Maples
.LONG TERM... (Friday through Next Wednesday)
Issued at 244 PM CST Wed Dec 15 2021
Surface low pressure will develop in the vicinity of tri-state
region of TX/AR/OK Friday. This all runs ahead of a positively
tilted upper level shortwave that will drop southeast into the early
portion of the weekend. The last few forecast cycles have trended
wetter as the surface low tracks along the boundary, which is also
running nearly parallel with the mean flow. PWAT values are around 3
standard deviations above normal, providing a stronger signal for a
wet Friday-early Saturday period. Though not terribly high, MUCAPE
of 200-300 J/kg may be enough for a few elevated thunderstorms to
become embedded in the overall field of precipitation. The northern
extent of the precipitation will be the main question with better
confidence in higher rainfall amounts over Southeast MO/southwest IL.
Meanwhile, NBM tends to hold onto some of the precipitation on the
northern fringes, producing rn/sn within the cooler air, which is
probably overdone at this point. I don't have much concern for
wintry precipitation.
Aside from minor deviations between deterministic guidance, the
consensus is to trend toward quieter and drier conditions beyond
Saturday morning. The upper level trough will work in tandem with
surface high pressure to shunt activity eastward with near normal
temperatures through the remainder of the weekend.
A southern stream shortwave traverses the southern CONUS early next
week with a surface low departed slightly further south of the upper
wave near the gulf coast. This system originally provided slight
chance pops as far north as St. Louis. However, this was the most
aggressive solution (GFS). Trends over the last few runs, along with
the depth of the dry surface/mid-level layer, best lift being south,
and ensemble data giving leverage to a dry pattern all leans in
favor of a dry forecast.
Deterministic guidance begins to hint on a building upper level
ridge over the central plains, coinciding with surface high pressure
through the Mississippi River Valley. Cluster analysis from days 3-7
build in a longwave ridge pattern with magnitude only strengthen the
idea of another period of potentially anomalous warmth as we close
in on the holiday period.
Maples
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 542 PM CST Wed Dec 15 2021
An intense low pressure system across the midwest will produce
very strong and gusty south to southwest winds this evening with
gusts of 35-40+ kts. A line of severe thunderstorms across NW MO
will also move quickly east this evening impacting KCOU/KJEF and
KUIN between 02-05z, producing wind gusts in excess of 50 kts and
a period of MVFR-IFR flight conditions. The line should weaken as
it approaches the St. Louis area closer to 06z but will still be
capable of wind gusts of 45+ kts. This line of storms is occurring
in advance of a cold front that will also move through the area
overnight into early Thursday morning. In the wake of the cold
front, improving flight conditions and diminishing winds are
expected.
SPECIFICS FOR KSTL:
Very strong and gusty south to southwest winds are expected this
evening with gusts of 35-40+ kts along with stratus/MVFR flight
conditions. A decaying line of thunderstorms will move into the
St. Louis area around 06z. I'm not sure how much actual thunder
will still be around by 06z, but the line will still be capable
of wind gusts of 45+ kts. This line of storms is occurring in
advance of a cold front that will also move through the area
early Thursday morning. In the wake of the cold front, improving
flight conditions and diminishing winds are expected.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 2 AM CST Thursday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Shelby MO-Warren MO-Washington MO.
IL...Wind Advisory until 2 AM CST Thursday for Adams IL-Bond IL-Brown
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair-Washington IL.
&&
WFO LSXHazardous weather outlook, Dec 15, 6:39 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
639 PM CST Wed Dec 15 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
639 PM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
A Wind Advisory is in effect for the entire area this evening into
tonight for wind gusts of 45 to 55 mph at times.
Scattered severe thunderstorms are expected across northeast and
central Missouri and west central Illinois this evening. These storms
will be capable of damaging wind gusts to 70 mph. There is a slight
chance of thunderstorms across the remainder of the area tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms again across parts of
southeastern Missouri and southwestern Illinois Friday into early
Saturday morning
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to relay any reports of damaging winds or wind
damage.
Glass
In the hours before
Local storm report, Dec 15, 8:38 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST 1 ENE NOVELTY 40.02N 92.19W
12/15/2021 M47 MPH KNOX MO MESONET
&&
MABThunderstorm Wind, Lewis
- When
- December 15, 8:41 PM CST
- Where
- Lewis County, 0.32 mi S of La Belle to 0.66 mi ESE of La Belle
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.115, -91.920
Thunderstorm winds blew down a one and a half foot diameter tree in town.
Thunderstorm Wind, Boone
- When
- December 15, 8:44 PM CST to 9:13 PM CST
- Where
- Boone County, 1.04 mi E of Harrisburg to 1.09 mi SSE of (Cou)columbia Rgnl A
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.149, -92.451
Widespread wind damage occurred across Boone County. One large tree was blown down at the intersection of Highway F and Stidham Road. A large tree was blown over onto Old U.S. Highway 63 near Dripping Springs Road. Several trees were blown down across Old Plank Road near the intersection with Route K. Also, several power lines were blown down at Providence Road and Wilkes Boulevard and a street light was snapped off falling onto the intersection of 7th Street and Cherry Street. More trees were blown down near the intersection of Highway WW and S. Rangeline Road.
Thunderstorm Wind, Ralls
- When
- December 15, 9:40 PM CST
- Where
- Ralls County, New London
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.580, -91.400
Thunderstorm winds snapped a telephone pole in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994622, 994623, 994625.